Wyoming, 2019

Tornadoes and Hail in Wyoming, June 25, 2019

June 25, 2019 · NWS UNR · 8 events in 2 counties and zones

A supercell thunderstorm developed over far northeastern Campbell County and tracked east-southeast across northern Crook County. The storm produced large hail and strong wind gusts, then became tornadic northwest of Hulett.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over far northeastern Campbell County and tracked east-southeast across northern Crook County. The storm produced large hail and strong wind gusts, then became tornadic northwest of Hulett. Two tornadoes developed about the same time and downed numerous large trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 3:55 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 25, 3:55 PM MST, 2 hours 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
455 PM MDT Tue Jun 25 2019

.DISCUSSION...(This Evening Through Tuesday)
Issued at 236 PM MDT Tue Jun 25 2019

An active zonal flow pattern has set up across the northern Plains.
Low level flow has become southerly as a surface high has pushed
east of the CWA. Visible sat shows an area of convergence stretching
from southeast MT through the Bear Lodge Mountains and the Black
Hills. Isolated showers have developed in the last couple hours
along the eastern Hills. CAPE is decent today while shear is quite
impressive at over 50kt, so severe storms are expected this
afternoon and evening, with large hail and damaging winds possible.
Short range models show additional convection developing over the
next few hours, especially across northeast WY, then marching
eastward across the CWA through the evening. Storms are expected to
clear the CWA by late this evening or not long after midnight. Large
upper low will drift onshore the Pac NW tomorrow, with upper ridging
setting up across the northern high plains. Surface low pressure
will set up across Wyoming to central Montana, with a thermal ridge
sitting across the northern Plains. Temps tomorrow will reach the
80s to around 90. With southeast low level flow, dewpoints are
expected to reach the 60s across much of the western SD plains. Very
strong instability is expected, but a strong cap will also be in
place. Shear won't be as strong as today, but decent enough for
strong storms if the cap can be overcome. Some convection may
develop on the edge of the cap along a dry line set up across
northeast WY to the Black Hills area. Models do show convection
setting up across this boundary tomorrow afternoon, then moving
eastward through the SD plains in the evening. Ridging aloft will
continue through the end of the week as the upper low remain
stationary across the Pac NW. CAPE will be strong each day, but a
very strong cap will limit convection activity quite a bit through
the second half of the week into the weekend. Isolated showers are
expected at best. Temperatures will reach well into the 90s by
Friday. The warmest day could be Saturday, with south central SD
flirting with triple digit highs.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 454 PM MDT Tue Jun 25 2019

Isolated to scattered thunderstorms will continue to develop
across the area through early this evening, with local MVFR
conditions possible. A few severe storms with large hail and
damaging wind gusts also are expected. Otherwise, VFR conditions
will prevail through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...13
Hazardous weather outlook, Jun 25, 7:55 AM MST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
855 AM MDT Tue Jun 25 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
855 AM MDT Tue Jun 25 2019 /955 AM CDT Tue Jun 25 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening. There is a slight risk of severe thunderstorms over
parts of northeastern Wyoming, the Black Hills, and western South
Dakota. The main severe threats are large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk of severe thunderstorms late Wednesday
afternoon and evening. Large hail and damaging wind gusts are the
main threats. On Thursday, a marginal risk of severe thunderstorms
exists over far northwestern South Dakota, with large hail the
main threat.

It will be very warm and humid on Friday. The heat index could
approach 100 degrees over south-central South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 25, 1:52 PM MST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
252 PM MDT Tue Jun 25 2019

WYZ055-252130-
Southern Campbell WY-
252 PM MDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMPBELL COUNTY UNTIL
330 PM MDT...

At 252 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Pine Tree Junction to 6 miles
northeast of Linch. Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wright, Pine Tree Junction, Reno Junction and Pumpkin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4380 10602 4388 10508 4350 10508 4350 10602
TIME...MOT...LOC 2052Z 259DEG 29KT 4369 10577 4365 10609

Sherburn
Special weather statement, Jun 25, 2:32 PM MST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
332 PM MDT Tue Jun 25 2019

WYZ055-058-252200-
Weston WY-Southern Campbell WY-
332 PM MDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND
SOUTHWESTERN WESTON COUNTIES UNTIL 400 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Reno Junction, or 9 miles southeast of Wright,
moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Campbell and southwestern Weston Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4372 10546 4375 10492 4350 10500 4350 10549
TIME...MOT...LOC 2132Z 278DEG 30KT 4366 10535

Sherburn
Local storm report, Jun 25, 3:19 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             3 ENE ROCHELLE          43.61N 104.90W
06/25/2019  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

&&

KDS
Local storm report, Jun 25, 4:04 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             8 W MORRISEY            43.51N 104.56W
06/25/2019  E1.00 INCH       WESTON             WY   PUBLIC

&&

KDS
Special weather statement, Jun 25, 6:03 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Rapid City SD
703 PM MDT Tue Jun 25 2019

SDZ041-042-260145-
Fall River SD-Oglala Lakota SD-
703 PM MDT Tue Jun 25 2019

...SPECIAL WEATHER STATEMENT...

At 703 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Slim Buttes to 13 miles
north of Whitney Lake. Movement was east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Pine Ridge and Slim Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4318 10293 4300 10238 4300 10342
TIME...MOT...LOC 0103Z 290DEG 26KT 4311 10296 4299 10334

Carstens

The radar

The Rapid City radar (KUDX), 193 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Campbell

When
June 25, 6:40 PM MST
Where
Campbell County, 4 mi ESE of Rockypoint
Measured
1 in hail
Reported by
Public
Coordinates
44.870, -105.030

Wind gusts to 50 mph also accompanied the storm.

Hail, Crook

When
June 25, 6:50 PM MST
Where
Crook County, 6 mi NNW of New Haven
Measured
1.5 in hail
Reported by
Public
Coordinates
44.830, -104.877

Thunderstorm Wind, Crook

When
June 25, 6:50 PM MST
Where
Crook County, 6 mi NNW of New Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.830, -104.877

Wind gusts were estimated at 60 mph.

Tornado, Crook

When
June 25, 6:56 PM MST to 7:05 PM MST
Where
Crook County, 5.56 mi ENE of New Haven to 4.62 mi NNW of Hulett
Rating
EF1
Path length
5.28 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
44.772, -104.721

The first tornado snapped and uprooted numerous pine trees and some cottonwood trees, but caused no structural damage.

Tornado, Crook

When
June 25, 7:02 PM MST to 7:15 PM MST
Where
Crook County, 5.5 mi ENE of New Haven to 4.43 mi NNW of Hulett
Rating
EF1
Path length
5.37 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
44.770, -104.721

The second tornado paralleled the path of the first tornado. It snapped and uprooted numerous pine trees and some cottonwood trees. The only structural damage observed was a grain bin pushed off its foundation.

Hail, Crook

When
June 25, 7:09 PM MST
Where
Crook County, 5 mi N of Hulett
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.752, -104.600

Thunderstorm Wind, Crook

When
June 25, 7:25 PM MST
Where
Crook County, 7 mi E of Hulett
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.680, -104.457

Wind gusts were estimated at 60 mph.

Hail, Crook

When
June 25, 7:50 PM MST
Where
Crook County, 3 mi N of Aladdin
Measured
1.75 in hail
Reported by
Public
Coordinates
44.683, -104.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyThe tornado archive for Wyoming, 2019Warnings in Wyoming, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825769, 825770, 825771, 832236, 832239, 825772, 825773, 825774.